Kentucky, 2011

Hail and Damaging Wind in Kentucky, April 23, 2011

April 23, 2011 · NWS JKL · 2 events in 2 counties and zones

During the afternoon of April 23rd, two MCS's moved over the north portion of the CWA. The first one prompted 2 severe thunderstorm warnings and some training occurred which prompted a flash flood warning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the afternoon of April 23rd, two MCS's moved over the north portion of the CWA. The first one prompted 2 severe thunderstorm warnings and some training occurred which prompted a flash flood warning. The second MCS went through the northern CWA only a few hours later and that prompted 2 severe thunderstorm warnings before moving out of the area by 10pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 23, 2:48 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 23, 2:48 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
348 AM EDT SAT APR 23 2011

.SHORT TERM.../TODAY THROUGH SUNDAY NIGHT/...UPDATED

COMPLEX OF THUNDERSTORMS IS CURRENTLY ALIGNED FROM NORTHEASTERN
THROUGH SOUTH CENTRAL KENTUCKY. INDIVIDUAL CELLS HAVE GENERALLY
WEAKENED AS THEY HAVE ENCROACHED OUR AREA...WHERE INSTABILITY DROPS
OFF QUITE A BIT COMPARED TO THE ABUNDANT SHEAR AVAILABLE THANKS TO A
STOUT LOW LEVEL JET. THE SURFACE WARM FRONT IS LOCATED ACROSS
NORTHEASTERN KENTUCKY...AND THIS WILL CONTINUE TO LIFT NORTHEAST INTO
WEST VIRGINIA THROUGH DAWN.

THE MODELS CONTINUE TO FOCUS THE BEST MOISTURE CONVERGENCE NEAR THE
OHIO RIVER THROUGH SUNDAY NIGHT...AND WILL CONTINUE TO USE A SHARP
GRADIENT OF POPS FROM NORTH TO SOUTH. THERE WILL BE PLENTY OF
INSTABILITY AVAILABLE OVER THE NEXT COUPLE OF DAYS...WITH MODEL
SOUNDINGS SHOWING GOOD MID-LEVEL DRY AIR THIS AFTERNOON FOR ALL. WILL
CONTINUE TO MENTION THE POSSIBILITY OF SEVERE IN THE HWO. HIGHER
PRECIPITABLE WATER VALUES ALSO WARRANT THE MENTION OF ISOLATED FLASH
FLOODING...ESPECIALLY ALONG NORTH OF I-64.

.LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED

LATEST MODEL SUITE CONTINUES TO POINT TOWARDS AN ACTIVE AND WET
EXTENDED PERIOD AND OVERALL ONLY MADE A FEW NUDGES TO TEMPS AND POPS
BASED ON THE LATEST GUIDANCE.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS...

THE ECMWF AND GFS ARE IN REASONABLE AGREEMENT THROUGH TUESDAY. A
STATIONARY FRONT SHOULD BE LOCATED NEAR THE OHIO RIVER SUNDAY
EVENING. AS UN UPPER TROUGH PUSHES EAST FROM THE SW CONUS SUNDAY
NIGHT TO THE MIDDLE OF THE NATION BY TUESDAY...AND TAKES ON A
NEGATIVE TILT...SURFACE LOW PRESSURE DEVELOPMENT WILL OCCUR OVER THE
MIDDLE OF THE NATION. THIS WILL PULL THE FRONTAL BOUNDARY FURTHER
NORTH AS A WARM FRONT DURING THIS TIME...LEAVING US MORE DEEPLY IN
THE WARM SECTOR. CAN NOT RULE OUT SOME CONVECTION POPPING UP DURING
THIS TIME...BUT POPS LOOK RATHER LOW. THE STORM SYSTEM WILL LIFT
NORTH OVER THE MIDWEST MONDAY NIGHT AND TUESDAY...WITH TIMING STILL
UNCERTAIN. THE COLD FRONT TRAILING FROM THE SYSTEM WILL APPROACH OUR
AREA...WITH CONVECTION SET OFF ALONG THE FRONT POSSIBLY MAKING IT
HERE TUESDAY...JUSTIFYING POPS HIGHER INTO THE CHANCE RANGE. THE
FRONT WILL BECOME STRUNG OUT PARALLEL TO THE UPPER FLOW AND STALL
BEFORE ARRIVING. AS THIS SYSTEM LEAVES TO THE NORTH...IT LEAVES A
REMNANT UPPER LOW IN THE VICINITY OF MN/WI EARLY TUESDAY EVENING. THE
MODEL HANDLING OF THIS REMNANT UPPER LOW EVENTUALLY BECOMES AN ISSUE
FOR OUR AREA.

BY TUESDAY NIGHT ANOTHER SHORT WAVE TROUGH WILL BE DROPPING INTO THE
LARGE SCALE TROUGH AXIS OVER THE MID CONUS. SURFACE LOW DEVELOPMENT
ASSOCIATED WITH IT WILL TAKE PLACE OVER TX/OK AND THEN HEAD NE TOWARD
THE GREAT LAKES. INCREASING WARM AIR ADVECTION AND FLOW OFF THE GULF
AHEAD OF THE SYSTEM WILL MEAN INCREASING POPS TUESDAY NIGHT. AS THE
LOW PASSES TO OUR NW AND THE TRAILING COLD FRONT APPROACHES...OUR
POPS MAX OUT ON WED AND WED NIGHT. HAVE USED A PEAK IN THE LIKELY
CATEGORY AT THIS POINT.

AS THIS SYSTEM LEAVES...THE GFS LIFTS OUT THE AFOREMENTIONED MN/WI
UPPER LOW AHEAD OF IT...AND WE SEE A QUICK SHOT OF CHILLY AIR MOVE
THROUGH ON THURSDAY AND THURSDAY NIGHT WITH SHOWERS POSSIBLE...
FOLLOWED BY WARMING ON FRIDAY. IN THE ECMWF...THE MN/WI LOW REMAINS
CLOSED AND LINGERS LONGER. THE SECOND SYSTEM PASSES IT BY TO THE SE
AND THE TWO DO A BIT OF A FUJIWARA DANCE. THIS SENDS THE MN/WI LOW SE
AND DOES NOT BRING OUR COLDEST AIR INTO PLACE UNTIL FRIDAY AND FRIDAY
NIGHT. ALTHOUGH SOME MEMBERS OF THE GFS ENSEMBLE SUPPORT THE
ECMWF...THE ENSEMBLE MEAN MORE HEAVILY FAVORS THE OPERATIONAL
GFS...AND HAVE WEIGHTED THE FORECAST THAT WAY.

&&

.AVIATION.../06Z TO 06Z/

EXPECT VFR CONDITIONS TO GENERALLY HOLD THROUGH THE PERIOD AT THE TAF
SITES. LOW LEVEL WIND SHEAR WILL BE THE PRIMARY CONCERN DURING THE
OVERNIGHT HOURS AS A STRONG NOCTURNAL LOW LEVEL JET HAS ENGAGED
OVERHEAD. A COMPLEX OF THUNDERSTORMS LOCATED ACROSS CENTRAL KENTUCKY
WILL LIKELY ONLY EFFECT LOCATIONS NEAR AND NORTH OF THE I-64 CORRIDOR
THROUGH 12Z...AND HAVE ONLY MENTIONED A VCTS AT THE TAF SITES AS
THERE MAY BE A FEW ISOLATED CELLS THAT CAN GET GOING. LLWS WILL EASE
UP AFTER 13Z...WITH GUSTY SW WINDS ENGAGING AT THE SURFACE BY 16Z AS
THE INVERSION MIXES OUT. ISOLATED TO SCATTERED CONVECTION CAN NOT BE
RULED OUT AT JKL...SO HAVE LEFT IN A VCTS AFTER 16Z. HAVE NOT
INCLUDED THIS AT LOZ AND SME UNTIL AFTER 00Z...WHEN ANOTHER COMPLEX
OF STORMS MAY BE MOVING IN FROM THE WEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...HAL/MB
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 22, 8:44 PM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
944 PM EDT FRI APR 22 2011

KYZ068-069-079-080-083>088-107-109>120-240445-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
944 PM EDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR EXCESSIVE RAINFALL AND THE
POTENTIAL FOR SEVERE WEATHER THROUGH THIS EVENING.

KYZ044-050>052-058>060-104-106-108-240445-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON
944 PM EDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS
COULD BECOME SEVERE DURING THE EARLY MORNING HOURS...PRODUCING LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS
POSSIBLE NEAR THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR EXCESSIVE RAINFALL AND THE
POTENTIAL FOR SEVERE WEATHER THIS EVENING.

JJ

In the hours before

Special weather statement, Apr 23, 2:05 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
305 AM EDT SAT APR 23 2011

KYZ044-050>052-059-060-104-106-230745-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-MORGAN-
305 AM EDT SAT APR 23 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 345 AM EDT SATURDAY MORNING...

   SOUTHEASTERN FLEMING...
   ROWAN...
   BATH...
   WESTERN ELLIOTT...
   MONTGOMERY...
   NORTHERN MORGAN...
   NORTHERN MENIFEE AND
   NORTHWESTERN POWELL.

AT 305 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED NEAR
WADES MILL...OR NEAR MOUNT STERLING...MOVING EAST AT 60 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT STERLING
AROUND 310 AM EDT...STEPSTONE AROUND 315 AM EDT...OLYMPIA AROUND 320
AM EDT...MIDLAND AROUND 325 AM EDT...FARMERS AROUND 330 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING IN THESE AREAS.

GEOGERIAN
Special weather statement, Apr 23, 2:44 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
344 AM EDT SAT APR 23 2011

KYZ052-058>060-104-106-108-109-111-230815-
ROWAN-ELLIOTT-MENIFEE-POWELL-ESTILL-MORGAN-MAGOFFIN-WOLFE-LEE-
344 AM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
AM EDT SATURDAY MORNING...

   EXTREME SOUTH CENTRAL ROWAN...
   SOUTHWESTERN ELLIOTT...
   MORGAN...
   MENIFEE...
   EASTERN POWELL...
   NORTHWESTERN MAGOFFIN...
   NORTHERN WOLFE...
   EXTREME EAST CENTRAL ESTILL AND
   EXTREME NORTH CENTRAL LEE.

AT 345 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NADA...OR 8
MILES EAST OF STANTON...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RED RIVER GORGE
AROUND 350 AM EDT...STOLL AROUND 355 AM EDT...PEKIN AROUND 400 AM
EDT...NEW CUMMER AROUND 405 AM EDT...LIBERTY ROAD AROUND 410 AM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GEOGERIAN
Special weather statement, Apr 23, 3:15 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT SAT APR 23 2011

KYZ104-106-107-109-119-230900-
ELLIOTT-JOHNSON-MARTIN-MORGAN-MAGOFFIN-
415 AM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
AM EDT SATURDAY MORNING...

   EXTREME SOUTH CENTRAL ELLIOTT...
   EASTERN MORGAN...
   JOHNSON...
   NORTHERN MARTIN AND
   NORTHERN MAGOFFIN.

AT 414 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DINGUS...OR 10
MILES EAST OF WEST LIBERTY...MOVING EAST AT 60 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...REDBUSH AROUND
420 AM EDT...WINIFRED AROUND 425 AM EDT...NIPPA AROUND 430 AM EDT...
CHESTNUT AROUND 435 AM EDT...JOB AROUND 440 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT
LIGHTNING IN THESE AREAS.

GEOGERIAN
Special weather statement, Apr 23, 3:40 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
440 AM EDT SAT APR 23 2011

KYZ058>060-108-111-230915-
MENIFEE-POWELL-ESTILL-WOLFE-LEE-
440 AM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515
AM EDT SATURDAY MORNING...

   SOUTH CENTRAL MENIFEE...
   SOUTHERN POWELL...
   WESTERN WOLFE...
   ESTILL AND
   NORTHERN LEE.

AT 440 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KNOB LICK...OR
10 MILES WEST OF IRVINE...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KINGS STATION
AROUND 445 AM EDT...IRVINE AROUND 450 AM EDT...WILLOW TREE AROUND 455
AM EDT...COBHILL AROUND 500 AM EDT...PILOT AROUND 505 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND HAIL UP TO THE SIZE OF DIMES IN THESE AREAS.

GEOGERIAN
Local storm report, Apr 23, 4:05 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     HAIL             IRVINE                  37.70N 83.97W
04/23/2011  E0.50 INCH       ESTILL             KY   911 CALL CENTER

            DISPATCHER REPORTED LARGEST HAIL WAS AROUND DIME SIZED

&&

MB
Special weather statement, Apr 23, 5:29 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
629 AM EDT SAT APR 23 2011

KYZ044-050>052-058>060-106-108-231115-
FLEMING-ROWAN-BATH-MONTGOMERY-MENIFEE-POWELL-ESTILL-MORGAN-WOLFE-
629 AM EDT SAT APR 23 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 715 AM EDT SATURDAY MORNING...

   EXTREME SOUTH CENTRAL FLEMING...
   SOUTHWESTERN ROWAN...
   BATH...
   MONTGOMERY...
   NORTHWESTERN MORGAN...
   MENIFEE...
   POWELL...
   NORTHWESTERN WOLFE AND
   EXTREME NORTH CENTRAL ESTILL.

AT 629 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED NEAR
SIDEVIEW...OR 8 MILES NORTHWEST OF MOUNT STERLING...MOVING EAST AT 55
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STOOPS AROUND
635 AM EDT...KENDALL SPRINGS AROUND 640 AM EDT...OLYMPIA AROUND 645
AM EDT...YOUNG SPRINGS AROUND 650 AM EDT...YALE AROUND 655 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
April 23, 5:47 AM EST to 5:57 AM EST
Where
Fleming County, 3 mi E of Wallingford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.400, -83.545

There was one tree down on Park Lake Road.

Hail, Bath

When
April 23, 7:43 PM EST to 7:53 PM EST
Where
Bath County, Olympia
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.100, -83.700

A firefighter reported quarter sized hail between 845 and 900 PM EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291984, 291983.